Hail, Guadalupe
- When
- June 16, 1:15 PM MST
- Where
- Guadalupe County, 6.22 mi N of Santa Rosa
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.030, -104.680
A weak upper level trough crossing the central Rockies combined with deep low level moisture across the Eastern Plains produced isolated severe thunderstorms late Wednesday afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level trough crossing the central Rockies combined with deep low level moisture across the Eastern Plains produced isolated severe thunderstorms late Wednesday afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 5:36 AM MST, 7 hours 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 636 AM MDT WED JUN 16 2010 .UPDATE... SHORTWAVE TROUGH THAT AIDED THUNDERSTORM DEVELOPMENT OVERNIGHT IS EXITING NEW MEXICO. SHOWER AND THUNDERSTORM ACTIVITY HAS ENDED ACROSS THE NORTHEAST PLAINS AND WILL REMOVE POPS FOR THE REMAINDER OF THIS MORNING. REMAINDER OF THE FORECAST IS IN GOOD SHAPE WITH NO OTHER CHANGES PLANNED. NEW PFM AND ZFP OUT SHORTLY. KW && .PREV DISCUSSION...309 AM MDT WED JUN 16 2010... ITS BEEN AN ACTIVE MORNING WITH EARLIER DISCRETE SUPERCELL THUNDERSTORMS EVOLVING INTO WHAT IS NOW A COMPLEX OF STORMS OVER THE NORTHEAST AS OF 09Z. STORMS ARE CONTINUING INTO THE EARLY MORNING HOURS DUE IN LARGE PART TO A DECENT JET AND ASSOCIATED SHORTWAVE TROUGH MOVING ACROSS NORTHERN NEW MEXICO. EXPECT THE ACTIVITY TO PERSIST THROUGH AT LEAST 12Z BEFORE TAPERING OFF. HAVE INSERTED SOME POPS OVER THE FAR NORTHEAST FOR THE FIRST PART OF THE SHORT TERM. FAVORED A SOLUTION CLOSE TO THE 00Z/16 NAM-WRF WHICH HOLDS LOW LEVEL MOISTURE A BIT FURTHER WEST INTO THE EASTERN PLAINS THIS AFTERNOON. WOULD TEND TO FAVOR THIS WITH ONGOING CONVECTION AND RICH MOISTURE IN PLACE EARLY THIS MORNING. THINK THE DRYLINE WILL SHARPEN UP IN VICINITY OF THE EASTERN ZONES LATER THIS AFTERNOON WITH BEST CAPE...LIFTED INDICES AND SHEAR FOCUSED RIGHT ALONG THE EAST. STILL A BIT UNCERTAIN AS TO HOW FAR EAST THE MOISTURE AXIS WILL SET UP BUT HAVE RAISED POPS INTO THE CHANCE CATEGORY EAST AND BUMPED UP POPS ALL THE WAY TO THE CENTRAL MOUNTAINS WHERE A MIX OF WET AND DRY STORMS MAY BE POSSIBLE. ANY STORM THAT DOES DEVELOP THIS AFTERNOON AND EVENING OVER THE EAST WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. WILL HIGHLIGHT THREAT POTENTIAL IN THE MORNING HWO ISSUANCE. FROM THE RIO GRANDE AND POINTS WEST...EXPECT A CONTINUATION OF DRY AND HOT CONDITIONS...PLEASE REFER TO THE FIRE WEATHER DISCUSSION BELOW. MAV GUIDANCE DOES INDICATE A PERIOD OF ADVISORY LEVEL WINDS AT KGUP WITH OTHER LOCALES IN THE STATE NEAR OR SLIGHTLY BELOW. WILL HOLD OFF ON ISSUING A WIND ADVISORY SINCE CONFIDENCE IS NOT ALL THAT HIGH. WILL GIVE THE DAY SHIFT ANOTHER INSPECTION. MOISTURE APPEARS TO MIX FURTHER EAST ON THURSDAY WITH SHOWER AND THUNDERSTORM FOCUS MAINLY OVER THE SOUTHEAST PLAINS AND SOUTH CENTRAL MOUNTAINS WITH A SIMILAR STORY FOR FRIDAY. ON SOUTHWEST FLOW...TEMPERATURES WILL ONCE AGAIN RISE TO ABOVE NORMAL LEVELS WITH EVEN A FEW CENTURY MARK READINGS OVER THE SOUTHEAST AND EAST POSSIBLE. MEDIUM TO LONG RANGE OUTLOOK SHOWS A PATTERN SIMILAR TO WHAT IS EXPECTED FOR MID TO LATE JUNE WITH THE UPPER RIDGE BECOMING MORE ESTABLISHED OVER WEST TEXAS AND EASTERN NEW MEXICO WITH FLOW AROUND THE HIGH PUMPING MORE MOISTURE INTO CENTRAL PORTIONS OF THE STATE. IF THIS PATTERN VERIFIES...COULD SEE INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS ALONG THE CENTRAL MOUNTAIN CHAIN INTO NEXT WEEK. WE'LL SEE HOW THIS UNFOLDS. KW KW .AVIATION... LOW CLOUDS IN THE EASTERN PLAINS AND THUNDERSTORM ACTIVITY WILL BE THE PRIMARY AVIATION CONCERNS THROUGH THE NEXT 24 HOURS. LOW CLOUDS ARE CURRENTLY DEVELOPING ALONG THE NORTHEAST HIGHLANDS AND INTO THE ADJACENT NORTHEASTERN PLAINS OF NEW MEXICO IN THE WAKE OF PREVIOUS WETTING RAINS FROM THUNDERSTORMS. LOW CLOUDS WITH MVFR CIGS COULD CONTINUE TO EXPAND FARTHER NORTHEAST BEFORE SUNRISE...AND ALSO INTO SOME OF THE EAST SLOPES AND PLAINS SOUTH OF I-40. THUNDERSTORMS CONTINUE IN THE NORTHEASTERN QUADRANT OF THE STATE AND WILL LIKELY PREVAIL TOWARD SUNRISE...BRINGING OCCASIONAL MVFR CONDITIONS AND GUSTY WINDS AND SMALL HAIL. A LULL IN CONVECTION IS EXPECTED INTO EARLY AFTERNOON BEFORE ANOTHER ROUND INITIATES OFF OF THE CENTRAL MOUNTAIN CHAIN AND PUSHES EASTWARD INTO THE PLAINS THROUGH LATE THIS EVENING. BREEZY TO WINDY CONDITIONS WILL BE COMMON AREAWIDE WITH OCCASIONAL GUSTS EXCEEDING 35 KT. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. .FIRE WEATHER... BREEZY TO WINDY CONDITIONS WILL BE COMMON OVER THE NEXT FEW DAY...SOMEWHAT ATYPICAL FOR MID TO LATE JUNE. SOME CHANGES ARE UNFOLDING TO THE POTENTIAL FOR CRITICAL FIRE WEATHER TODAY...NAMELY IN THE EASTERN PLAINS. LONG-LIVED CLUSTERS OF ONGOING THUNDERSTORMS IN THE NORTHEAST HIGHLANDS AND THE NORTHEASTERN PLAINS ALONG WITH HIGHER DEWPOINTS ARE LOOKING TO MITIGATE RED FLAG CONDITIONS IN THE EASTERN PLAINS ZONES 104 AND 108. HEFTY WETTING RAINS IN ZONE 104 SHOULD CERTAINLY KEEP EVEN THE 1 HOUR FUELS MOIST THROUGH THE AFTERNOON...ESPECIALLY WITH THE AIDE OF PERSISTENT ONGOING STORMS AND LIKELY LOW CLOUDS THIS MORNING. MODEL DEWPOINTS ARE ALSO NOT EXPECTED TO MIX OUT AS QUICKLY IN THE EAST CENTRAL TO SOUTHEASTERN PLAINS OF ZONE 108 DUE TO THE ORIENTATION OF THE SURFACE LOW WHICH IS PORTRAYED TO BE A BIT FARTHER WEST. THIS WILL KEEP RH VALUES HIGHER AND WILL ALLOW SCATTERED STORM COVERAGE TO REDEVELOP. THUS...HAVE OPTED TO BITE THE BULLET AND CANCEL THE RED FLAG WARNINGS FOR 104 AND 108. ELSEWHERE BREEZY TO WINDY CONDITIONS ARE LOOKING TO BE WIDESPREAD THIS AFTERNOON WITH DRIEST CONDITIONS EXPECTED WEST OF THE CENTRAL MOUNTAIN CHAIN. WILL BE A BIT MARGINAL ON CRITERIA FOR CRITICAL CONDITIONS IN THE SOUTHWESTERN MOUNTAINS AND INTO THE RIO GRANDE AREA...BUT THE POTENTIAL FOR SOME GUSTS EXCEEDING 30 TO 35 MPH WILL PROBABLY AWAKE ANY SLEEPERS OR SMALLER FIRES. CONDITIONS WILL REMAIN VERY UNSTABLE WITH RH VALUES FALLING BELOW 10 PERCENT WEST OF THE CENTRAL MOUNTAIN CHAIN. THE UPPER LOW IN THE GREAT BASIN WILL LIFT NORTHEASTWARD INTO THE FAR NORTHERN PLAINS OF THE NATION ON THURSDAY ALLOWING WINDS ALOFT TO RELAX SOME...BUT STILL RELATIVELY STRONG FOR THIS TIME OF YEAR. SURFACE LOW WOULD BE ORIENTING ITSELF IN SOUTHEAST COLORADO AND THUS WINDY CONDITIONS WOULD SHAPE UP IN THE NORTHEAST QUADRANT OF NEW MEXICO. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY AFTERNOON IN THE NORTHEAST HIGHLANDS...SO WILL HOIST WATCH FOR THERE...BUT WILL HOLD OFF ON NORTHEAST PLAINS 104 DUE TO ANTICIPATED PRECIP TODAY AND EXPECTED MOIST FUELS. EVEN ISOLATED CHANCES FOR THUNDERSTORMS ARE EXPECTED ON FRIDAY IN THE FAR EAST AS SOUTHWEST FLOW ALOFT PERSISTS. 52 && .PRELIMINARY POINT TEMPS/POPS UPDATE... FARMINGTON...................... 90 51 86 47 / 0 0 0 0 DULCE........................... 85 41 80 40 / 0 0 0 0 CUBA............................ 86 45 83 43 / 0 0 0 0 GALLUP.......................... 85 43 85 44 / 0 0 0 0 EL MORRO........................ 83 44 81 45 / 0 0 0 0 GRANTS.......................... 88 45 86 44 / 0 0 0 0 QUEMADO......................... 85 45 85 46 / 0 0 0 0 GLENWOOD........................ 91 56 92 58 / 0 0 0 0 CHAMA........................... 79 40 74 40 / 0 0 0 0 LOS ALAMOS...................... 85 45 83 46 / 0 0 0 0 PECOS........................... 85 49 83 50 / 5 0 0 0 CERRO/QUESTA.................... 81 45 78 46 / 0 0 5 0 RED RIVER....................... 71 46 69 51 / 0 0 5 0 ANGEL FIRE...................... 75 47 73 52 / 5 0 5 5 TAOS............................ 84 46 82 42 / 0 0 0 0 ESPANOLA........................ 91 52 90 51 / 0 0 0 0 SANTA FE........................ 86 50 84 51 / 0 0 0 0 SANTA FE AIRPORT................ 89 52 88 50 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 92 57 91 57 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 93 59 91 60 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 94 58 93 58 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 94 58 93 60 / 0 0 0 0 LOS LUNAS....................... 95 58 94 58 / 0 0 0 0 RIO RANCHO...................... 94 57 92 60 / 0 0 0 0 SOCORRO......................... 95 59 95 61 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 87 57 85 58 / 0 0 0 0 MORIARTY/ESTANCIA............... 89 51 89 52 / 0 0 0 0 CLINES CORNERS.................. 85 55 85 58 / 10 0 0 0 GRAN QUIVIRA.................... 88 53 88 57 / 5 0 0 0 CARRIZOZO....................... 91 60 91 62 / 5 0 5 5 RUIDOSO......................... 81 59 81 59 / 20 10 20 10 CAPULIN......................... 83 55 85 55 / 10 5 0 5 RATON........................... 88 50 88 50 / 10 5 0 5 LAS VEGAS....................... 84 53 85 52 / 10 0 5 5 CLAYTON......................... 90 61 94 59 / 20 10 5 10 ROY............................. 87 60 89 61 / 10 5 5 5 CONCHAS......................... 96 64 98 63 / 20 10 10 10 SANTA ROSA...................... 94 61 96 61 / 10 0 10 5 TUCUMCARI....................... 97 67 99 67 / 30 20 20 20 CLOVIS.......................... 93 65 94 65 / 30 30 20 20 PORTALES........................ 94 67 95 66 / 30 30 20 20 FORT SUMNER..................... 96 65 97 66 / 20 20 20 10 ROSWELL......................... 97 67 98 68 / 20 20 20 20 PICACHO......................... 93 63 95 62 / 10 10 20 10 ELK............................. 88 60 88 60 / 10 20 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>103-105>107-109. FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES... NMZ103. && 17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 604 AM MDT WED JUN 16 2010 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 604 AM MDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM THE CENTRAL MOUNTAIN CHAIN WEST TO THE ARIZONA BORDER TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER THE SANGRE DE CRISTO MOUNTAINS AND ADJACENT HIGHLANDS ON THURSDAY. FRIDAY THROUGH NEXT TUESDAY...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR COUNTIES OVER THE EASTERN PLAINS DUE TO SEVERE THUNDERSTORMS. SPOTTERS SHOULD REPORT HAIL SIZE...WIND IMPACTS AND MEASURED WIND SPEEDS TO THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/ABQ...TOLL FREE TO 888.386.7637...OR VIA AMATEUR RADIO. 17
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1028 AM MDT WED JUN 16 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 7 WSW ROY 35.90N 104.30W
06/15/2010 E1.75 INCH HARDING NM TRAINED SPOTTER
CROP DAMAGE TO WHEAT IN FIELD. 15 MINUTES OF HAIL
THROUGH 1045 PM MDT.
1040 PM HAIL 4 W MILLS 36.08N 104.32W
06/15/2010 E1.75 INCH HARDING NM TRAINED SPOTTER
10 MINUTES OF LARGE HAIL THROUGH 1050 PM MDT. GROUND
COVERED.
1040 PM HAIL MILLS 36.08N 104.25W
06/15/2010 E1.00 INCH HARDING NM TRAINED SPOTTER
HAIL THROUGH 1055 PM MDT. DENTED CARS.
&&
EVENT NUMBER ABQ1002068 ABQ1002069 ABQ1002070
SHYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 146 PM MDT WED JUN 16 2010 NMZ537>539-162030- CHAVES COUNTY PLAINS-DE BACA COUNTY-EASTERN LINCOLN COUNTY- 146 PM MDT WED JUN 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...NORTHERN CHAVES AND SOUTHWESTERN DE BACA COUNTIES THROUGH 230 PM MDT... AT 141 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 24 MILES WEST OF MESA...OR ABOUT 34 MILES SOUTHEAST OF CORONA...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MESA. && LAT...LON 3434 10479 3402 10454 3387 10512 3403 10522 TIME...MOT...LOC 1946Z 242DEG 20KT 3399 10507
The Cannon AFB radar (KFDX), 106 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Multiple large tree branches were knocked down. A 12 inch diameter cottonwood tree was reduced to less than half its original height.
Frost Ranch SchoolNet observation recorded a 62 mph wind gusts on a 34 foot tower. Observation was relayed by KVII in Amarillo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225300, 225301, 225304, 225303.